California, 2023

Heavy Snow in California, May 5 to 7, 2023

May 5 to 7, 2023 · NWS REV · 2 events in 1 county or zone

An area of low pressure that moved through the area produced some travel impacts over Sierra passes as a quick burst of snow above 6500 feet added a few more inches to area ski resorts. Shower and thunderstorm chances (15-25%), and chilly winds, continued through May 6.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

An area of low pressure that moved through the area produced some travel impacts over Sierra passes as a quick burst of snow above 6500 feet added a few more inches to area ski resorts. Shower and thunderstorm chances (15-25%), and chilly winds, continued through May 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 5, 2:02 AM PST, 5 hours 58 minutes earlier.

Area forecast discussion, May 5, 2:02 AM PST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 AM PDT Fri May 5 2023

.SYNOPSIS...

A broad area of low pressure over the western US continues to
bring showers to northeast California, the Sierra Crest, and
western Nevada. Additional weather systems will maintain cooler
and unsettled conditions across the region through this weekend
into the first half of next week.

&&

.DISCUSSION...

The low pressure disturbance that had stalled then meandered over
central CA looks to be finally on the move with a projected
trajectory showing the low and mid-level circulation lifting
northeast into southern Idaho. Its attendant upper trough will
continue to swing over western NV this morning before lifting
northeast across the Great Basin region this afternoon and
evening.

* Fewer Showers Today...

Hi-Res CAM simulations project that showers will be more
concentrated north of I-80, nearer to the better forcing and
instability offered by the now exiting low pressure disturbance
and its attendant upper trough. But blended guidance does offer up
a chance (30-50%) for a few higher elevation showers across the
Sierra crest and the Basin and Range through early afternoon where
modest low and mid-level moisture, and weak surface convergence
provided by upslope enhancement in and around terrain favored
areas. Liquid precipitation totals will vary between 0.10” to
0.35” across the Sierra and Basin and Range. Higher mountain
passes may even see a chance (20-30%) up to an inch of slushy
light snow. But early May sun angles may limit accumulations due
to warmer road surfaces. Hi-Res model guidance does show a weak
progressive upper shortwave ridge axis following up quickly east
across northern California into western Nevada today. The weak
higher pressure that does build into the region will also pull in
drier, and more stable conditions that looks to stymie any further
shower activity across the Sierra and western NV later this
afternoon into the evening.

* Sierra Snow Showers and Basin and Range Storms Saturday...

Just when things seem to be looking up, a negative tilted upper
shortwave trough swings into the western US. This next spring
system will bring in another round of higher elevation snow that
starts later tonight that continues into Saturday with valley
rain showers that may be accompanied with isolated thunder as
well. Higher mountain passes may see some travel impacts overnight
through Saturday as there remains a decent chance (30-40%) of
3-5” of accumulating snow during the cooler early morning hours.
The highest Sierra ridges could see snowfall totals close to a
foot before tapering off overnight Saturday. Of course, the
higher liquid precipitation totals will be along the Sierra Crest,
and range between 0.30-0.90” with the Basin and Range seeing a
few hundredths to at least an quarter of an inch. Winds will take
the back seat this time around with afternoon and evening breezes
gusting to 30 mph before gradually diminishing going into the
evening hours. The negative orientation of the lifting upper short
will also bring a slight chance for isolated thunderstorms across
western NV. Any storms that do form will have brief periods of
heavy rain, lightning, and gusty outflow winds in and around their
cores.

* Sunday and Beyond...

Sunday looks to be the better day weather-wise for this upcoming
weekend although temperatures still remain 10-15 degrees below
seasonal average that will complemented with afternoon west-
southwest breezes gusting 20-30 mph. A few showers will still
linger far to the north near the Oregon border, otherwise a dry
day is expected. But winds across higher Sierra ridgetops will
start to gust to 50 mph that heralds the entrance of the next
upstream upper wave and attendant cold front that swings into the
West Coast Monday.

The best chances (30-40%) for any showers will be confined to
northeast CA and far northwest NV with a low chance (< 15%) for a
few light showers reaching south and east to I-80. Blended
guidance holds liquid precipitation totals to just a few
hundredths of an inch for much of the area north of I-80. The
tightening thermal and pressure gradients with the incoming cold
will bring breezy winds gusting to 25-35 mph with a few wind prone
areas along US-395 and the I-80 corridor in the Basin and Range
gusting 40 mph.

Ensemble cluster guidance doesn’t show the broader long wave trough
pattern breaking down until after mid week as another low pressure
disturbance looks to drive east into the western US around the
Tuesday time frame. But wait! As we get to the latter half of next
week, blended guidance projects a warming trend with dry
conditions prevailing. This coincides with ensemble cluster
guidance projecting a hint of higher pressure emerging on the more
extended forecast horizon.

-Amanda

&&

.AVIATION...

*  For today, widespread cloud cover with some mountain
   obscurations is expected with an area of steady light rain in
   northwest NV diminishing by late morning. For the main
   terminals, isolated showers are possible into mid-afternoon
   with about a 15% probability of occurring within 5 miles of the
   western NV sites, and 20-30% probability for the Sierra/Tahoe
   sites, producing brief MVFR conditions mainly from 18-23Z.

*  For late tonight and Saturday morning, shower chances increase
   especially for the Sierra terminals, with periods of IFR
   conditions and up to 1" of snow accumulation possible prior to
   daybreak. By Saturday afternoon, shower and thunderstorm chances
   expand to western NV, bringing short periods of heavier rain or
   pellets to lower elevations and a rain-snow mix to the Sierra
   terminals.

*  SW-W breezes are expected each afternoon/evening through the
   weekend, with gusts 15-25 kts at terminal sites. Ridge level wind
   gusts of 35-45 kt through the weekend will bring periods of
   mountain wave activity. Surface and ridge level wind gusts could
   increase by 5-10 kt Monday afternoon-evening.

*  Unsettled conditions are likely to continue for early next week
   with more shower chances, before a drier pattern finally returns
   later in the week. MJD

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, May 5, 2:17 AM PST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service RENO NV
317 AM PDT Fri May 5 2023

CAZ071>073-NVZ002-061600-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Greater Lake Tahoe Area-Mono County-
Including the cities of Portola, Susanville, Westwood,
Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Stateline, Glenbrook, and Incline Village
317 AM PDT Fri May 5 2023

...SNOW COULD PRODUCE WINTER TRAVEL CONDITIONS OVER THE SIERRA
LATE TONIGHT INTO SATURDAY MORNING...

* A cold weather system will bring areas of snow to northeast
  California above 5000 feet and the Sierra late tonight into
  Saturday morning.

* Snowfall accumulations of 4-8 inches are possible near the
  Sierra crest above 6500 feet, with up to 2 inches possible in
  the Lake Tahoe basin and above 5000 feet in northeast California
  west of US-395.

* Anyone planning travel over the main Sierra passes from late
  tonight through Saturday morning should prepare for slushy or
  snow covered roads. Road conditions will improve during the day
  Saturday, although scattered snow showers could still produce
  reduced visibility at times.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
May 5, 8:00 AM PST to May 7, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

The public located 6.0 mi W of Truckee, CA, at the Central Sierra Snow Lab reported 72-hour storm total snowfall of 10.4 inches.

Heavy Snow, Greater Lake Tahoe Area

When
May 6, 6:00 AM PST to May 7, 6:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

The public located at the Palisades Tahoe Alpine Lodge, CA, reported a 24 hour snowfall total of 14 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103564, 1102011.